Heavy Snow, Adams
- When
- February 3, 12:00 AM EST to 4:00 PM EST
- Where
- Adams forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
Heavy snow accumulations ranged from 4 to 8 inches.
A fast-moving low pressure system streaked across the Central Appalachians and southern Mid-Atlantic states on 2-3 February 2014, producing a stripe of moderate to heavy snow on the northwest side of the low track over southern Pennsylvania. The heavy snowfall was aided by the placement of a coupled upper-level jet and strong low-mid level warm advection/isentropic lift.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A fast-moving low pressure system streaked across the Central Appalachians and southern Mid-Atlantic states on 2-3 February 2014, producing a stripe of moderate to heavy snow on the northwest side of the low track over southern Pennsylvania. The heavy snowfall was aided by the placement of a coupled upper-level jet and strong low-mid level warm advection/isentropic lift. A general 4 to 8 inches of snow was common along and south of the US22/I-81 corridors, with 2-4 inches to the north from US22 to I-80.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 2, 11:22 PM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1122 PM EST SUN FEB 2 2014 .SYNOPSIS... A WAVE OF LOW PRESSURE WILL TRACK NORTHEAST FROM THE LOUISIANA GULF COAST ACROSS THE SOUTHERN APPALACHIANS AND MID-ATLANTIC STATES ON MONDAY...BRINGING LIGHT TO MODERATE SNOWFALL TO SOUTH- CENTRAL PENNSYLVANIA TO START THE WORK WEEK. HIGH PRESSURE WILL PROVIDE A BRIEF BREAK IN THE ACTIVE EARLY FEBRUARY WINTER WEATHER PATTERN FROM MONDAY NIGHT INTO TUESDAY. A STRONGER AND MORE DYNAMIC WINTER STORM SYSTEM WILL IMPACT THE AREA FROM TUESDAY NIGHT INTO WEDNESDAY...WITH THE POTENTIAL FOR SIGNIFICANT SNOW AND ICE. DRY WEATHER AND BELOW NORMAL TEMPERATURES SHOULD FINISH OUT THE SECOND HALF OF THE WEEK. ANOTHER WINTER STORM SYSTEM MAY AFFECT THE AREA SOMETIME OVER THE WEEKEND OR INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... SOUTHERN STREAM WAVE...CURRENTLY LIFTING OUT OF THE S PLAINS...WILL CONTINUE TO RAPIDLY PROGRESS DOWNSTREAM THRU THE MS/TN VALLEY TONIGHT BEFORE TRACKING ENEWD ACRS THE MID-ATL REGION ON MON. THIS WILL INDUCE A SFC-700MB LOW THAT WILL LIFT NEWD ALONG A WELL-DEFINED BAROCLINIC ZONE EXTENDING FROM THE MID-SOUTH ACRS THE CENTRAL APPLCHNS INTO THE SRN MID-ATL/DELMARVA REGION. DESPITE OVERALL AGREEMENT WITH RESPECT TO THE PRESSURE PATTERN...SOME DETAILS CONCERNING QPF AND THE LLVL/BLYR THERMAL STRUCTURE REMAIN ACROSS THE S TIER COUNTIES...MAKING FOR A SOMEWHAT CHALLENGING SNOW ACCUM FCST. A BLEND OF LATEST OPER AND ENSEMBLE MEAN QPF RANGES FROM NOTHING ACROSS WARREN/MCKEAN COS...TO NEARLY AN INCH ALONG THE MASON DIXON LINE. DEEP LAYER ASCENT IS EXPECTED TO BE LOCATED ON THE NRN EDGE OF ANOMALOUS GOMEX MSTR PLUME WITHIN A ZONE OF 850-700MB CONVERGENCE/THETAE ADV. 500MB HGT FALLS ARE QUITE MODEST WITH THE RELATIVELY FLAT/PROGRESSIVE WAVE ALOFT...HOWEVER FAVORABLE UPPER LEVEL JET DYNAMICS/ENHANCED UVVEL COULD AID IN GENERATING OCNL MOD-HVY SNFL RATES IN THE SOUTH. LATEST MDL OUTPUT SHOWS THE POTENTIAL OF HVY...BANDED SNOWFALL SOUTH OF HARRISBURG ARND 12Z...WHEN MDLS SHOW BEST 8-7H FGEN FORCING ASSOC WITH JET ENTRANCE CIRCULATION. 00Z NAM WOULD SUPPORT EXPANDING WARNINGS AND ADVISORIES NORTHWARD. HOWEVER...WILL MAKE NO CHANGES UNTIL ARRIVAL OF 00Z GFS AND GEFS OUTPUT. EVENING RADAR IMAGERY ALREADY SHOWING OVERRUNNING PRECIP RAPIDLY WORKING UP THE OHIO VALLEY. THUS...FEEL STEADY PRECIP WILL DEVELOP ACROSS OUR S COUNTIES BY ARND MIDNIGHT. BLYR TEMPS WILL BE VERY MARGINAL TO START ACROSS THE LOWER ELEVATIONS OF SOUTHERN PA...WHERE AN INITIAL MIX WITH RAIN IS LIKELY BASED ON LATEST SFC OBS AND MDL SOUNDINGS. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... BASED ON LATEST ENSEMBLE OUTPUT...CONFIDENCE HAS INCREASED SUFFICIENTLY TO UPGRADE THE S TIER COUNTIES TO A LOW-END WARNING...WITH TOTALS IN THE 6-8" RANGE ALONG/S OF THE PA TURNPIKE AND RT 30 CORRIDORS. FURTHER NORTH...MDL OUTPUT SUPPORTS A HIGH CONFIDENCE ADVISORY-TYPE SNOW OF SEVERAL INCHES ACROSS THE REST OF SOUTHERN PA NORTH OF THE TURNPIKE. AS MENTIONED ABOVE...INCREASED SNOW TOTALS AND A NORTHWARD SHIFT OF WARNINGS/ADVISORIES MAY BE NEEDED IF 00Z GFS/GEFS GUIDANCE GOES THE WAY OF THE 00Z NAM. RATHER THAN JUMPING ON ONE MDL RUN...WILL WAIT UNTIL ALL THE 00Z GUIDANCE IS IN TO MAKE ANY SIG CHANGES. OVERALL...SNOW/WATER RATIOS SHOULD BE CLOSE TO 10 TO 1 BASED ON MDL THERMAL/OMEGA FIELDS. HOWEVER...AN INITIAL PERIOD OF VERY WET SNOW OR EVEN RAIN/SNOW MIX COULD RESULT IN SLIGHTLY LOWER THAN 10 TO 1 RATIOS ACROSS THE LOWER SUSQ VALLEY. SNOW ENDS FROM W TO EAST MON AFTN AS HIGH PRESSURE BRIEFLY VISITS THE REGION INTO EARLY TUES...SETTING THE STAGE FOR A MESSY MID- WEEK WINTER STORM SYSTEM. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... A VERY ACTIVE EXTENDED PERIOD IS IN STORE WITH STORM CHANCES EVERY 1 1/2 TO 2 1/2 DAYS. HIGH PRESSURE WILL PROVIDE A BRIEF BREAK IN THE ACTION MONDAY NIGHT INTO TUESDAY BEFORE THE NEXT WINTER STORM TAKES AIM AT THE REGION LATE TUESDAY AND INTO WEDNESDAY. THE ~1030MB SFC HIGH WILL DIRECT ENOUGH COLD AIR AND PRODUCE SUFFICIENT CAD TO PRODUCE HEAVY FROZEN AND FREEZING PRECIPITATION ACROSS JUST ABOUT ALL OF CENTRAL PA TUESDAY NIGHT AND WEDNESDAY. SURFACE HIGH RETREATS TO OUR NORTHEAST TUESDAY AFTERNOON AND EVENING AS A MOISTURE LADEN STORM SYSTEM MOVES UP THE LOWER MISSISSIPPI RIVER VALLEY TUESDAY AFTERNOON. THIS PRIMARY LOW WILL TRACK INTO THE LOWER OHIO RIVER VALLEY LATE TUESDAY NIGHT WHILE A SECONDARY LOW DEVELOPS OVER THE CAROLINAS AND TRACKS TOWARDS CAPE MAY EARLY WEDNESDAY MORNING. EXACT PRECIP TYPE OF COURSE WILL BE DEPENDENT ON THE TRACK AND EVOLUTION OF THE PRIMARY AND SECONDARY DEVELOPMENT...BUT TRENDS SUGGEST COLD AIR REMAINS ENTRENCHED FOR A GOODLY IF NOT MOST OF THE HEAVIEST QPF OF THE STORM. THIS MEANS THE POTENTIAL FOR HEAVY SNOW NORTH TRANSITIONING TO A SNOW/SLEET/FREEZING RAIN TO RAIN POTPOURRI ACROSS CENTRAL AND SOUTH CENTRAL PA AND THE POTENTIAL FOR SIGNIFICANT ICING. AS PREVIOUSLY MENTIONED...STORM TOTAL QPF FROM THE SYSTEM LOOKS IMPRESSIVE...WITH ENEMBLES CONTINUING TO SHOW HIGH LIKELIHOOD OF 24 HOUR QPF TOTALS EXCEEDING 1 INCH. IN AREAS WHERE PRECIP CAN BECOME ALL RAIN...FLOODING COULD BECOME A CONCERN DUE TO THE VERY COLD-FROZEN GROUND AND INCREASED RUNOFF...FLOWS AND ICE BREAKUP RAMPING UP ICE JAM CONCERNS AS WELL. HPC HAS PARTS OF SRN PA IN SLIGHT RISK FOR EXCESSIVE RAINS INTO WED MORNING BECAUSE OF THE THREAT. A COLD ARCTIC HIGH /1050MB/ BUILDING DOWN FROM WRN CANADA ACROSS THE NRN HIGH PLAINS AND MIDWEST STATES WILL DIRECT COLD AIR BACK INTO THE REGION FOR THE SECOND HALF OF THE WEEK AND INTO NEXT WEEKEND... RESULTING IN BELOW NORMAL TEMPS INTO THE SECOND HALF OF THE WEEK. ECMWF AND GFS HAVE DIFFERED SIGNIFICANTLY ON TIMING AND EVOLUTION OF POTENTIAL ADDITIONAL STORMINESS NEXT WEEKEND...BUT IT APPEARS THAT ANOTHER ROUND OF WINTER WEATHER IS ON THE HORIZON FOR NEXT SATURDAY INTO SUNDAY. && .AVIATION /04Z MONDAY THROUGH FRIDAY/... FIRST OF THE SNOW WITH THE APPROACHING STORM NOW INVADING SOUTHWEST PENNSYLVANIA. SNOW TO INCREASE RAPIDLY...AND BECOME HEAVY OVERNIGHT AND EARLY MONDAY ACROSS THE SOUTHERN AIRFIELDS. LATER MODEL RUNS CONTINUE TO INCREASE QPF AND RESULTANT SNOW. EXPECTING A WINDOW OF MODERATE TO PERHAPS HEAVY SNOW IN SOUTHERN AIRFIELDS TOMORROW FROM ABOUT 12Z TO 16Z. HAVE ADJUSTED TAFS TO LOWER CIGS AND VSBYS. PRECIPITATION MOVES OUT QUICKLY MONDAY AFTERNOON AND EVENING... WITH A RETURN TO VFR CONDITIONS AT ALL LOCATIONS BEFORE 00Z TUESDAY. BRIEF PERIOD OF VFR CONDITIONS TUESDAY...BEFORE NEXT SYSTEM MOVES IN TUESDAY NIGHT AND WEDNESDAY. OUTLOOK... MON...MAINLY VFR ACROSS NRN PA. SNOW AND MVFR/IFR CENTRAL...WITH IFR/LIFR SOUTH. TUE...MAINLY VFR. TUE NIGHT- WED...WIDESPREAD IFR LIKELY IN MIXED PCPN. THU...MVFR W AND N WITH SCT SNOW SHOWERS...MVFR TO VFR CENTRAL AND SOUTH. && .CTP WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 4 PM EST MONDAY FOR PAZ024>028- 050-052-056>059-063. WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR PAZ033>036- 064>066. && SYNOPSIS...STEINBUGL NEAR TERM...FITZGERALD SHORT TERM...FITZGERALD/STEINBUGL LONG TERM...DEVOIR/LA CORTE AVIATION...JUNG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 510 PM EST SUN FEB 2 2014 PAZ024>028-050-052-056>059-063-032215- CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SNYDER-NORTHUMBERLAND-PERRY- DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- 510 PM EST SUN FEB 2 2014 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. A WINTER STORM WILL IMPACT THE AREA TUESDAY NIGHT INTO WEDNESDAY. LIGHT TO MODERATE SNOW AND ICE AMOUNTS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ033>036-064>066-032215- SOMERSET-BEDFORD-FULTON-FRANKLIN-ADAMS-YORK-LANCASTER- 510 PM EST SUN FEB 2 2014 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. A WINTER STORM WILL IMPACT THE AREA TUESDAY NIGHT INTO WEDNESDAY. LIGHT TO MODERATE SNOW AND ICE AMOUNTS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010>012-017>019-037-041-042-045-046-049-051-053-032215- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-MONTOUR-COLUMBIA- 510 PM EST SUN FEB 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. LOW PRESSURE PASSING SOUTH OF PENNSYLVANIA WILL SPREAD A PERIOD OF LIGHT SNOW ACROSS THE CENTRAL COUNTIES OF PENNSYLVANIA MONDAY MORNING. 1 TO 3 INCHES OF SNOW FALL ALONG THE I-80 CORRIDOR DURING THE MORNING COMMUTE. THE SNOW IS UNLIKELY TO REACH THE NORTHERN TIER COUNTIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A WINTER STORM WILL IMPACT THE AREA TUESDAY NIGHT INTO WEDNESDAY. MODERATE TO HEAVY SNOW AND ICE AMOUNTS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
Heavy snow accumulations ranged from 4 to 8 inches.
Heavy snow accumulations ranged from 4 to 8 inches.
Heavy snow accumulations ranged from 4 to 8 inches.
Heavy snow accumulations ranged from 4 to 8 inches.
Heavy snow accumulations ranged from 4 to 8 inches.
Heavy snow accumulations ranged from 4 to 8 inches.
Heavy snow accumulations ranged from 4 to 8 inches.
Heavy snow accumulations ranged from 4 to 8 inches.
Heavy snow accumulations ranged from 4 to 8 inches.
Heavy snow accumulations ranged from 4 to 8 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487619, 487621, 487622, 487623, 487624, 487626, 487628, 487629, 487630, 487632.